Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 146, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 12, 2018, 7:14 PM CDT for Humboldt County, Pocahontas County, Webster County, Iowa. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 12, 2018, 7:14 PM CDT (00:14 UTC)
- Expired
- Jun 12, 2018, 8:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Humboldt County, IA, Pocahontas County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 119 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 12, 7:52 PM CDT | HAIL 1.25 | 3 Ese Pioneer, IA | PUBLIC REPORTED HALF DOLLAR HAIL. REPORT VIA IMAGE ON SOCIAL MEDIA. THIS IS A DELAYED REPORT AND TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.2 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 780 J/kg
- Mixed-layer CIN
- -177 J/kg
- Mixed-layer LCL
- 1192 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- 137 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.5
The text
As transmitted.
951
WUUS53 KDMX 130014
SVRDMX
IAC091-151-187-130100-
/O.NEW.KDMX.SV.W.0146.180613T0014Z-180613T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Des Moines IA
714 PM CDT TUE JUN 12 2018
The National Weather Service in Des Moines has issued a
* Severe Thunderstorm Warning for...
Northwestern Webster County in central Iowa...
Southeastern Pocahontas County in northwestern Iowa...
Southwestern Humboldt County in north central Iowa...
* Until 800 PM CDT.
* At 714 PM CDT, a severe thunderstorm was located over Pocahontas,
moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* Locations impacted include...
Pocahontas, Gilmore City, Palmer, Clare, Rutland, Pioneer,
Pocahontas Municipal Airport and Humboldt Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4275 9424 4252 9439 4255 9444 4256 9444
4256 9447 4271 9477 4281 9469
TIME...MOT...LOC 0014Z 289DEG 19KT 4274 9468
HAIL...1.00IN
WIND...<50MPH
$$
Ansorge3 follow-up statements
909
WWUS53 KDMX 130029
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
729 PM CDT TUE JUN 12 2018
IAC091-151-187-130100-
/O.CON.KDMX.SV.W.0146.000000T0000Z-180613T0100Z/
Webster IA-Pocahontas IA-Humboldt IA-
729 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN WEBSTER...SOUTHEASTERN POCAHONTAS AND SOUTHWESTERN
HUMBOLDT COUNTIES...
At 728 PM CDT, a severe thunderstorm was located near Pocahontas,
moving east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Gilmore City, Palmer, Clare, Rutland, Pioneer and Humboldt Municipal
Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4275 9424 4252 9439 4255 9444 4256 9444
4256 9447 4266 9468 4280 9459
TIME...MOT...LOC 0028Z 289DEG 19KT 4271 9458
HAIL...1.50IN
WIND...<50MPH
$$
Ansorge243
WWUS53 KDMX 130049
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
749 PM CDT TUE JUN 12 2018
IAC151-130058-
/O.CAN.KDMX.SV.W.0146.000000T0000Z-180613T0100Z/
Pocahontas IA-
749 PM CDT TUE JUN 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN POCAHONTAS COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4275 9424 4252 9439 4255 9444 4278 9444
TIME...MOT...LOC 0048Z 289DEG 19KT 4267 9444
$$
IAC091-187-130100-
/O.CON.KDMX.SV.W.0146.000000T0000Z-180613T0100Z/
Webster IA-Humboldt IA-
749 PM CDT TUE JUN 12 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN WEBSTER AND SOUTHWESTERN HUMBOLDT COUNTIES...
At 748 PM CDT, a severe thunderstorm was located 11 miles northeast
of Manson, or 12 miles east of Pocahontas, moving east at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect damage
to roofs, siding, windows, and vehicles.
Locations impacted include...
Gilmore City, Clare, Rutland, Pioneer and Humboldt Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4275 9424 4252 9439 4255 9444 4278 9444
TIME...MOT...LOC 0048Z 289DEG 19KT 4267 9444
HAIL...1.50IN
WIND...<50MPH
$$
Ansorge697
WWUS53 KDMX 130058
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
758 PM CDT TUE JUN 12 2018
IAC091-187-130108-
/O.EXP.KDMX.SV.W.0146.000000T0000Z-180613T0100Z/
Webster IA-Humboldt IA-
758 PM CDT TUE JUN 12 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WEBSTER AND
SOUTHWESTERN HUMBOLDT COUNTIES WILL EXPIRE AT 800 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
Remember, a Severe Thunderstorm Warning still remains in effect for
portions of Humboldt, Webster, Wright, and Hamilton Counties until
830pm.
LAT...LON 4275 9424 4252 9439 4255 9444 4278 9444
TIME...MOT...LOC 0058Z 289DEG 19KT 4266 9439
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 7:01 PM CDT, 13 minutes earlier.
Area forecast discussion, Jun 12, 7:01 PM CDT, 13 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 701 PM CDT Tue Jun 12 2018 .SHORT TERM.../Tonight through Wednesday/ Issued at 319 PM CDT Tue Jun 12 2018 Decent 500mb shortwave looks to cut across Minnesota dragging a cold front through the state late tonight. The latest HRRR (and preceding runs) remains consistent with bringing a few storms into the northwest by around 00z today. Certainly plenty of MUCAPE present this afternoon into this evening and enough forcing with the fropa to be concerned with the severe storm potential this evening over northern Iowa. Shear profiles and helicity are weak, especially in the lower 3km, and thus have very low confidence with the tornado threat. With LCL heights range around 750-1000m and DCAPE around 1000 J/kg, more concerned with the elevated hail threat and damaging winds. Surface high pressure builds into the state throughout the day Wednesday providing a very pleasant and cool day across the forecast area. .LONG TERM.../Wednesday night through Tuesday/ Issued at 319 PM CDT Tue Jun 12 2018 Wednesday night into Thursday...Strong mid-level theta-e advection punches into the state late Wednesday night with the LLJ just to the west of the forecast area during this time. Greatest storm chances look to be past 06z Thursday through 18z across western to northern Iowa. The time of day looks to limit the severe threat with the lack of significant instability and deep forcing available. Friday through Tuesday...the main forecast concern was focused on the heat wave beginning Friday and lasting into early next week. Confident in three consecutive days of max temperatures well into the 90s from Friday through Sunday. There were a couple minor changes with the ongoing forecast, but significant enough that the heat index forecast was shifted higher. Both Friday and Saturday afternoons are likely to be slightly windier with models in good agreement with the deeper mixing. Friday is expected to see the stronger winds and with highs in the mid-90s and dew points in the lower 70s, it'll feel like a blast furnace Friday afternoon. Saturday, and even Sunday, will not provide any relief. Winds appear to be weaker and the dew points look to be slightly higher with less mixing. Regardless, sultry heat index values in the triple digits are expected during the peak heating all three days Friday to Sunday. The biggest thing to monitor is the surface dew points over the weekend as the current forecast still might be a degree or two too low, especially if the mixing does not materialize. Overnight lows remain in the 70s over the weekend, providing little relief the heat and confidence is increasing a headline might be needed by Friday through Sunday. Monday into Tuesday...upper level ridge of high pressure begins to break down with a cold front anticipated to push south across the state Monday afternoon into the evening per GFS. The ECMWF remains dry Monday as it suggests the front through the state by Tuesday. Thus, there is the potential for Monday to be another hot day if the ECMWF solution holds true. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 700 PM CDT Tue Jun 12 2018 The primary concern will be thunder trends and restrictions caused by those storms this evening with high confidence in VFR conditions through the period otherwise. Have included VCTS wording were thunder is possible over the next several hours, mainly north, with VCSH or nil wording elsewhere until confidence increases. Likely no non-VFR mention anywhere until confidence increases. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Podrazik LONG TERM...Podrazik AVIATION...Small
Hazardous weather outlook, Jun 12, 3:42 PM CDT, 3 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 342 PM CDT Tue Jun 12 2018 IAZ004>007-015>017-023>028-033>038-044>050-057>062-070>075- 081>086-092>097-132045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Crawford-Carroll-Greene-Boone- Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek- Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas- Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis- 342 PM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are forecast this evening. A few strong to severe storms are possible with the main threat of large hail and damaging winds along and north of Highway 30 to the Minnesota border. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are forecast late Wednesday night into Thursday, but the severe weather potential is low. Thunderstorms are possible Monday night into Tuesday, but the predictability of severe weather remains low at this time. Hot and humid conditions are expected to settle into the state by Friday and last through Sunday. Heat index values in the triple digits are likely each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. IAZ039-132045- Black Hawk- 342 PM CDT Tue Jun 12 2018 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Isolated to scattered thunderstorms are forecast this evening. A few strong to severe storms are possible with the main threat of large hail and damaging winds. River Flood Warnings are in effect for the Cedar River basin. Please refer to our website at weather.gov/desmoines for further details. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorms are forecast late Wednesday night into Thursday, but the severe weather potential is low. Thunderstorms are possible Monday night into Tuesday, but the predictability of severe weather remains low at this time. Hot and humid conditions are expected to settle into the state by Friday and last through Sunday. Heat index values in the triple digits are likely each afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. KLP
In the hours before
Special weather statement, Jun 12, 6:44 PM CDT, 30 minutes before
Special Weather Statement National Weather Service Des Moines IA 644 PM CDT TUE JUN 12 2018 IAZ005-015-023-024-130045- Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA- 644 PM CDT TUE JUN 12 2018 ...Nickel Sized Hail Possible... At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Pocahontas, moving east at 15 mph. Nickel size hail will be possible with this storm. Locations impacted include... West Bend, Rolfe, Bradgate, Plover and Ottosen. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4281 9465 4291 9464 4298 9437 4278 9437 TIME...MOT...LOC 2344Z 263DEG 14KT 4288 9456 Ansorge
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:45 PM CDT | Severe Thunderstorm Warning | DMX | Hamilton, Humboldt, Webster, Wright | 45 min |
| Jun 13, 12:11 PM CDT | Areal Flood Warning | DMX | Bremer | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.